Dog Upset Stomach From Antibiotics
Many dogs are prescribed antibiotics each year and it is not uncommon for dogs to develop an upset stomach from the antibiotics. It can happen while the dog is taking the antibiotics, which can make it problematic to finish the medication, or it can happen after finishing the course.
Antibiotics side effects in dogs can be quite harsh on the stomach and antibiotics can cause both vomiting and diarrhea in dogs. If you read the list of side effects that came with the medication, you will see that most antibiotics list some type of digestive problem as a side effect.
In this article, we'll be tackling dogs vomiting while taking antibiotics and dogs with diarrhea after taking antibiotics.
Dog Vomiting While on Antibiotic
Vomiting can be a common side effect when taking antibiotics. When a dog vomits while taking antibiotics it's important to determine if the vomiting is caused by the condition being treated or the actual antibiotics. For instance, a dog who is taking antibiotics and prostglandins for an open pyometra, may likely be vomiting because of the pyometra itself.
Also, it's important to rule out other causes of dog vomiting such as a eating a new food or getting into the trash can. Generally, a dog who punctually vomits on more than one occasion right after taking an antibiotic, is likely reacting to the medication.
[adinserter block="4"]Clavamox and doxycycline are antibiotics notorious for causing vomiting in dogs. Giving the antibiotic with food may be helpful and it's often recommended, but some antibiotics may need to be taken on an empty stomach, so follow your vet's directions exactly as directed on the bottle or call him for advice.
You will need to let your vet know if your dog vomits while taking the antibiotic because the antibiotic will likely not be absorbed if the vomiting occurs within a certain time frame of taking it. Your vet may have to reduce the dose if your dog's GI system has a hard time tolerating it or he or she may prescribe a different antibiotic altogether. Your vet may also decide to prescribe an anti-acid to reduce stomach acid and help the dog better tolerate the antibiotic. He may also recommend a dog upset stomach bland diet. So if your dog is vomiting while taking an antibiotic, it's in your dog's best interest to call your veterinarian to let him know.
Dog Diarrhea After Taking an Antibiotics
Diarrhea is not uncommon after taking an antibiotic. The word "antibiotic" ultimately means "against life" indeed, the antibiotic will kill the bad bacteria, but, unfortunately, that also includes the good bacteria found in the dog's intestinal tract! To help these dogs, probiotics may be helpful. The word "probiotic" is the opposite of antibiotic, it means "for life" Indeed, probiotics help replenish all the good bacteria that were killed in the gut by the antibiotics.
Probiotics ultimately help cure an imbalance in the gut's flora. If your dog develops diarrhea after being on antibiotics, talk to your vet about getting probiotics to help the gut flourish again with good bacteria. Some vets will prescribe them while the dog is taking the antibiotic. If so, ask your vet when to give them though, as they have to be given at a separate times because the antibiotic risks killing all the good bacteria in the probiotic. Common probiotics prescribed to dogs include Fortiflora and Proviable. A dog diarrhea bland diet may be helpful too to give the intestinal tract some rest.
The Bottom Line
[adinserter block="5"]Antibiotics may successfully treat infections in dogs, but they often leave the dog's body vulnerable. If your dog vomits while taking an antibiotic, consult with your vet for instructions on how to proceed.
Antibiotics indiscriminately kill bacteria in the dog's GI tract, regardless if they're good or bad. After a round of antibiotics, the dog's healthy flora balance in the gut is destroyed and his immune system may weaken, leaving him quite vulnerable.
The right type of probiotics can ultimately help restore a healthy gut while fortifying your dog's immune system.
Did you know?
Ironically, in some cases of diarrhea, the vet may prescribe antibiotics to treat it. You may think, how can antibiotics help a dog with diarrhea if the antibiotic kills good bacteria? Turns out, there are certain intestinal conditions caused by bacteria where antibiotics are helpful. In this case, if the diarrhea subsides when the dog is on the antibiotics, the diarrhea is often referred to as "antibiotic-responsive diarrhea".